How to handle addiction to cough syrup?
Q: One of my nephew age 23-24 (1980 D.O.B) is a drug addict of COREX cough syrup for past one and half years. He takes 2-3 bottles daily. He encloses himself in a room & plays computer games endlessly. He has got erratic sleeping habits sleeps in the wee morning hours, gets up mid afternoon or evening. He has erratic eating habits at odd hours , fond of sweets, bakery items, and drinks coffee. He is very short –tempered, fond of his pet dog, goes to sleep with the dog. Just too attached. He demands money to buy corex, if he is not given he turns violent. He smokes too, finishes many packets. His symptoms are trembling hands, cant hold spoon well , it shivers hence he doesn’t ride his bike. He goes as pillion rider. he bites nail too much. He is all for himself. Doesn’t share his feelings. He has few friends. He is also fond of soft drinks. During sleep he shouts in dream loudly, most of time he shakes his legs violently in sleep. There many students addicted to corex, the medical stores are supplying even after knowing it is being used as drug for addiction. Kindly take this as serious matter which needs immediate medical attention , things are quite worse. The problem with him is, he doesn’t like to go to de-addiction centre. Can we take him after giving anesthesia, what will be the consequences. Kindly give the address rehabilitation centres. It’s quite urgent. Please provide your valuable diagnosis of his symptoms.In his worry there is no peace happiness. He is a handsome looking, tall, well built personality. Once again I request you to do the needful & reply at the earliest.
A:I understand that it must be a serious matter and does require urgent intervetntion. De-addiction is a specialist area, and most cases does require hospitalisation. All hospitals that have an indoor psychiatry department have this facility, and there are several de addiction centres as well. You could refer to the nearest centre. The reason for hospitalisation is that during withdrwal the is comfort makes the person take the substance again and this can be prevented only in a hospital setting. The treatment would be with medications, and a detailed comprehensive therapy program. For those patients who are now willing for treatment, the centre would arrange for the patient to be taken from home, with or wothout using sedatives. But hospitalisation is a must, and should be initiated at the earleist.